In this study, we provide quantitative data on AQP4-Ab in the long-term course of NMO. Our finding that relapses in NMO is preceded by a rise in serum AQP4-Ab levels strengthens the case for the antibody being involved in the pathogenesis of the disease. Although the correlation found in our study does not prove a causal relationship on its own, it is consistent with recent evidence from histopathological and immunological studies that indicate a direct contribution of AQP4-Ab to tissue damage in NMO (Hinson et al
; Misu et al
; Roemer et al
; Jarius et al
; Waters et al
). This is in contrast to other antibody-associated autoimmune diseases of the CNS (such as paraneoplastic neurological disorders), in which the antibodies are considered mere diagnostic markers with no well accepted role in the mechanisms of lesion pathology.
AQP4-Ab was detectable in serum during relapse as well as during remission, both in untreated patients and in almost all samples obtained under immunosuppressive therapy, suggesting that AQP4-Ab testing can be of diagnostic relevance independently of disease activity or treatment status.
Shortly before relapse, AQP4-Ab levels rose rapidly (~20% per week) and markedly (up to ~290%) in all cases studied. In addition, in one of our patients, we found that AQP4-Ab levels rose selectively during clinical attack despite immunosuppressive treatment, while three other auto-antibodies, unrelated to NMO, declined at the same time or remained low. These findings argue in favour of the increase in AQP4-Ab levels being specific in this patient and against it being simply part of a general increase in B-cell activity during relapse.
Interestingly, however, no general threshold value for triggering clinical relapse was found, but serum levels detected during relapse differed widely both intra- and inter-individually. Although all attacks studied were paralleled by a rise in AQP4-Ab levels, in a minority of samples titres during remission were found to be higher at some time-point than titres found during relapse in the same patient or other patients. While in some cases, low titres were associated with clinical relapse, high titres were not paralleled by clinical disease activity in some patients treated with immunosuppressants. These observations are similar to those in myasthenia gravis, an accepted antibody-mediated neurological disease, and do not argue against the hypothesis that the antibodies are pathogenic. However, they indicate that the presence of AQP4-Ab alone may not be sufficient to cause disease; other factors, for instance, disease-specific T cells, raised cytokines, unspecific stimulation by exogenous triggers or damage to the blood brain barrier, might be required to initiate or cause tissue damage. Our results do suggest, however, that AQP4-Ab will generally be of use as a marker of disease activity over time in individual patients.
Initiation of immunosuppression was apparently followed by a marked and rapid decline of both AQP4-Ab levels and flare rates in all of our patients. However, taking into account the well known latency of action of azathioprine and cyclophosphamide this prompt response was probably rather caused by IVMP, which was applied as treatment for acute relapse. Importantly, however, antibody levels remained low under combined therapy with azathioprine and prednisolone over an observation period of up to 500 days with no further clinical attacks, while interruption of azathioprine resulted in clinical relapse and an increase of antibody levels within 1–6 months. These findings are in accordance with results from a small Japanese study, reporting a marked and sustained decline of AQP4-Ab titres in two patients undergoing treatment with azathioprine and prednisolone with no relapse over 6 and 11 months, respectively (Takahashi et al
mg/day) resulted in a long-lasting relapse-free interval in one of our patients, with 10 relapses within 1295 days (2.82/year) prior to initiation of therapy but only one within 1610 days (0.23/year) under therapy. However, a continuous yet slightly oscillating increase in AQP4-Ab titres was found after dose reduction, which was not followed by clinical relapse after 956 days. This again indicates that the antibody might not be sufficient to cause clinical relevant damage on its own, but further players might be involved in the pathogenesis of NMO.
While azathioprine (and prednisolone) was most effective in lowering the relapse rate in our patients (), treatment with rituximab, a therapeutic monoclonal antibody causing temporary B-cell depletion (Kazkaz and Isenberg, 2004
), resulted in the most pronounced decline in AQP4-Ab levels. Nonetheless, AQP4-Ab did not fall below cut-off in almost all samples obtained under rituximab. Moreover, AQP4-Ab remained positive despite the CD19 cell counts being below the detection limit. There are two possible explanations for this finding: Although rituximab causes complete depletion of CD19-positive peripheral B cells, it does not affect plasma cells. Second, although rituximab interrupts the steady flow of new plasma cells from differentiating B cells, the so-called long-life plasma cells, some of which may survive for the lifespan of the host, could maintain specific antibody production over long periods. Our findings are in line with previous studies demonstrating a decline of specific autoantibodies under therapy with rituximab in such well recognized autoimmune disorders such as Graves disease, immune thrombocytopenic purpura or pemphigus vulgaris (Levesque and St Clair, 2008
It is important to notice that the duration of action varied considerably among patients treated with rituximab. CD19 cells reappeared in our patients 250–350 days after last infusion. Fixed therapy intervals might thus not be advisable, but application intervals might have to be adapted individually based on CD19 counts.
Importantly, the reappearance of even low B-cell numbers was found to be sufficient to induce an increase in AQP4-Ab values, and reoccurrence of CD19 cells was associated with a high relapse risk. CD19 counting might thus be an alternative to AQP4-Ab testing in those patients. However, B cells remained detectable in all patients not treated with rituximab, with no correlation between CD19 counts and AQP4-Ab serum values.
There are some obvious limitations of this study, including the small number of patients analysed, the possibility of unintentional selection bias and the wide variety of treatments regimens used. These result from its retrospective design, the rarity of the disease investigated, and the short availability of AQP4-Ab testing. However, we believe that the large number of samples investigated, the long observation periods in each patient, and the detailed clinical data adds to the growing body of evidence for a significant relationship between AQP4-Ab levels and clinical state.
In conclusion, this study shows that AQP4 antibodies are higher overall in patients during relapse than during remission, demonstrates a correlation between rises in antibody levels and clinical attacks, and illustrates the decline of AQP4-Ab levels during various immunosuppressive therapies which were associated with reduced relapse rates. Although only four patients were treated with rituximab, there were marked falls in AQP4 antibodies correlating with the changes in CD19 positive cells, however the duration of action of rituximab was quite variable between patients. Overall, these findings strengthen the case for the role of AQP4-Ab in the pathogenesis of NMO/LETM. Larger studies are now warranted to affirm and to extend our findings in a prospective and controlled setting.